EconPapers    
Economics at your fingertips  
 

Disentangling moral hazard and adverse selection in private health insurance

David Powell and Dana Goldman

Journal of Econometrics, 2021, vol. 222, issue 1, 141-160

Abstract: Moral hazard and adverse selection create inefficiencies in private health insurance markets and understanding the relative importance of each factor is critical for addressing these inefficiencies. We use claims data from a large firm which changed health insurance plan options to isolate moral hazard from plan selection, estimating a discrete choice model to predict household plan preferences and attrition. Variation in plan preferences identifies the differential causal impact of each health insurance plan on the entire distribution of medical expenditures. Our estimates imply that 53% of the additional medical spending observed in the most generous plan in our data relative to the least generous is due to adverse selection. We find that quantifying adverse selection by using prior medical expenditures overstates the true magnitude of selection due to mean reversion. We also statistically reject that individual health care consumption responds solely to the end-of-the-year marginal price.

Keywords: Price elasticity; Health insurance; Quantile treatment effects; Adverse selection; Moral hazard; Attrition bias; Nonadditive selection model (search for similar items in EconPapers)
JEL-codes: C21 C23 I11 I13 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407620302529
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Disentangling Moral Hazard and Adverse Selection in Private Health Insurance (2016) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:222:y:2021:i:1:p:141-160

DOI: 10.1016/j.jeconom.2020.07.030

Access Statistics for this article

Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson

More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2021-08-26
Handle: RePEc:eee:econom:v:222:y:2021:i:1:p:141-160